MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the evaluation of the returned coring knife revealed the cutting blade of the coring knife was dull.
 
Additional Manufacturer Narrative
No additional information has been provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Additional Manufacturer Narrative
Section d1: corrected.Section d4: corrected.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), confirmed the reported event of the knife not being sufficiently sharp.The coring knife was returned with the protective caps secured over both ends.The coring knife was in like-new condition with no evidence of blood on its body or blade edge.Initial visual inspection of the blade revealed no obvious areas of damage or irregularities along the blade edge.Microscopic inspection revealed a small burr and slightly uneven edges along the blade edge.A cut test was performed with the returned coring knife and a foam sheet.The knife was unable to cut through the foam sheet as expected.A quarter turn of the knife created excessive friction, causing torsion of the sheet.By comparison, a control knife was able to cut through the sheet in a quarter turn without issue.An internal investigation by abbott has determined that the issue with the coring knife cutting edge was the result of a manufacturing issue traced to the coring knife supplier.Review of manufacturing documentation confirmed that the coring knife was part of the affected batches identified during this internal investigation.A corrective action was opened with the coring knife supplier to prevent recurrence of this issue.The device is included in the apical coring knife unable to cut advisory issued by abbott on 21aug2023 the relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.However, review of the batch history did confirm that the coring knife was part of the lots bracketed by a manufacturing analysis task.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19354157
Report Number2916596-2024-03080
Device Sequence Number7703104
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)260621
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 09/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2026
Device Model Number1050
Device Catalogue Number1050
Device Lot Number8920053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2024
Supplement Date Received by Manufacturer09/10/2024
Initial Report FDA Received Date05/20/2024
Supplement Report FDA Received Date09/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q323-HF-3
Patient Sequence Number1
Patient Age50 YR
Patient SexFemale
Patient Weight67 KG